• Sara24 Sara24
    November 06, 2008
    Can blood pressure meds cause skin rash?
    Sara24 Sara24
    November 06, 2008

    Can blood pressure meds cause skin rash? If so, what will the rash look like? My mother has developed a rash on her chest and we dont know what it is. I was looking on the net because she has a constant cough, and I read that the b/p meds can cause this, so I wanted to know if the meds were also a factor in her break out.

    READ MORE

FROM OUR EXPERTS

  • Martin Cane, M.D.
    Health Pro
    November 07, 2008
    Martin Cane, M.D.
    Health Pro
    November 07, 2008

    Sara24,

     

    Thanks for your question. Though not a common side effect, blood pressure medication can cause a rash.  Cough is a well recognized side effect of blood pressure medication known as ACE inhibitors.  In your Mother's situation, the two may or may not be related to her medication. 

     

    I suggest you have your Mother seen by her physician to evaluate the rash, which could be from the medication or possibly from other causes.  Also, have the cough checked out.  He/she is best to determine if this medication related, or from another source.

     

    Best wishes.

     

    Martin Cane, M.D.


FROM OUR COMMUNITY

  • old goat March 08, 2011
    old goat
    March 08, 2011
    Went on several different blood pressure pills. Developed rash and itching on area around calves/shin and also arms from wrists to elbows. Had feeling of something crawling under skin at times. Whenever I exercised, symptoms got relieved(walked 1 mile 2x's per day at 30 min/mile and rode exercise bike 60rpm for 20min) Symptoms would go away within 10-15min.  Take blood pressure pills, symptoms would come back right away. Stopped blood pressure pills and kept up exercise and took about 2months for symptoms to go away completely. Needless to say doctor is not happy but I feel better. Talked with someone in epidemiology, who said that rash is likely caused by subacute infections in blood due to pooling in legs and arms; doctors don't treat, more worrried about high blood pressure. Unfortunately, subacutes become acutes in time and with low blood pressure, antibiotics tend to be overdosed as well since circulation is poor. He says that he tired of talking to docs about dangers of not enough blood pressure in older patients with poor blood vessel flow. Worrying about heart is fine, but need enough pressure in blood vessels to get oxygen to cells and move out toxins and bacteria. You must make your own decision. Caught between rock and hard place-lower blood pressure helps heart but may prevent enough circulation to cells and blood pools in arms and legs. I decided to keep up exercise long term, stop blood pressure pills(even a quarter dose causes the blood flow to go too low) and hope that by reducing weight and exercise I can get healthy enought to not need pills. I am 70 years old. READ MORE
    • Old Crone
      September 23, 2012
      Old Crone
      September 23, 2012

      Hi Old Goat - I began taking BP medication about 10 months ago and have had a rash on my legs ever since. My primary care doc keeps changing the medication to another BP lowering medication, but the itch and the rash remain. I've been to a dermatologist, an allergist, the local pharmacist and an herb store. Frankly, the BP medication has only lowered by BP from around 180 to around 140. Your description fits my rash/itch exactly. I'm exercising as often as possible with weights, walking (4+ mph) and machines and hoping my doc will either find one more BP pill that won't make me itch or I'll just quit taking them altogether.

      Old Crone

      READ MORE
  • Shari June 18, 2009
    Shari
    June 18, 2009

    I developed a rash 3 weeks after starting Lisiniprol, an ace inhibitor, and my dermatologist took me off the medication and recommended a new medication class. This rash looked like hives, but my skin itched intensely.  I then began Benicar and developed lichen dermatitis.  I am not sure if this occurred from the first medication or the latter, but that itch was intense.  However, a strong hydrocortisone (prescription) applied thickly twice a day for 2 weeks offered relief.

    READ MORE
    • Lynda
      February 09, 2010
      Lynda
      February 09, 2010

      Can you please tell me what blood pressure medication, if any, you were presribed that did not cause a skin rash.  I have tried 2 and they both set off my eczema.  Thanks.

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.